Hi, Serenity, and welcome to the forum. If you have been going to Al-Anon for any length of time (and I applaud you for going), you know that there is nothing you can do if your husband is unwilling to stop drinking. Drinking alcohol is the very worst thing he can do for his liver. Have you thought of doing an intervention with other family members and/or friends? Other than that, you have to "detach with love," Let Go and Let God, and all the other sayings that are so true and will save your sanity.
I have hep C and cirrhosis, had liver cancer, and am an alcoholic with 22 years of continuous sobriety, thanks to AA.
Thanks for the support Connie. I am fairly new to the whole al-anon thing. I have only been going to the meetings for a couple months. But I will keep going back because "I'm worth it".
What bothers me most, is the fact that he complains about his health deteriorating but he won't do anything to correct it (i.e. go see his Dr's or stop drinking). I guess he will when he is forced to someday by having to be hospitalized.
Do you or anyone know if the neuropathy could be related to his hep C or alcoholism? It first started as tingling in his feet, but now he gets sharp pains and burning sensations.
Serenity, hang in there with Al-Anon. If you can get there at least once a week, it will help you. Also, if there is a Co-Dependency meeting near you, that might help even more.
In regard to your question, his symptoms are probably from the liver disease. If he has diabetes it could be peripheral neuropathy from that.
When he complains about his health, tell him you know 2 things that will improve it: 1. See a doctor and 2. Stop drinking. After that, whenever he complains, tell him he knows what he needs to do. In fact, he may not be able to stop drinking on his own, and may need to go to a detox facility. Withdrawal symptoms are not pleasant, and can even be dangerous. In my case, I gradually tapered off drinking until I stopped completely. Even then, my nerves were shot, I was afraid of everything, and had a terrible time falling asleep.
Serenity, just let him know that he is not fooling you one bit as far as the drinking goes. If he gets mad, so be it. You are right about the oxycodone, if he is addicted to it...which he probably is. It would have to be a dual withdrawal. As you probably know, many alcoholics are/were dual addicted, including yours truly (although not at the same time.)
Just know that you didn't cause his diseases and you can't cure them. You may well be right about an emergency hospitalization being the only thing that will straighten him out. That worked for me with narcotics.
Meanwhile, know that my thoughts are with you.
Serenity, the bloating and discoloration you mentioned are due to fluid retention. The liver is not handling fluids the way it should. At one point, my calves were "weeping" fluid, they were so swollen. Your husband needs to be on a diuretic to help control the edema and ascites. If the ascites (belly fluid) becomes too great, it can interfere with breathing.
If he becomes extremely confused, agitated, or has bad, frequent mood swings, it is an indication that his amonia level is too high and he needs Lactulose to rid his system of the excess amonia.
The liver is the body's main filter. Everything is filtered through it and it filters out toxins (ideally.) In a diseased liver, the filtering function is impaired so a lot of toxins build up in the bloodstream.
If he keeps drinking and continues to refuse medical help, his condition will worsen and you will know it. The swollen feet, in particular, are very painful. I had to get my helper (or anyone who could do it) to press the fluid upwards, a little at a time. (That was before I was placed on diuretics. I don't know why they waited so long...perhaps waiting to see if the cancer surgery would improve the edema, which it did a little, but I still need at least 20 mg of Lasix a day and 100 of aldactone.)